Contact us on 01851 705743 or
email info@welovestornoway.com

The side-effects of drug abuse continue to affect more families in the Outer Hebrides, says NHS Western Isles.

The stigma of drug use often means individuals, families and those who are taking drugs may feel too ashamed to ask for help.  

However, each person within the drug user’s circle is affected by their drug abuse, including their family, children, friends and work colleagues.

NHS Western Isles has gathered stories from both the perspective of a local drug user and their family members, to help raise awareness of how difficult life can be.

Mr A. is a regular drug user, admitting on occasions to being a very heavy daily drug user.  Last year, he decided to smoke a mix of drugs before his family arrived home.  However, Mr. A. was not aware of the strength of the drugs he was taking and the only thing he recalls after overdosing, was coming round, with paramedics and others around him.

"My family thought I was dead and ran for help, but I don’t remember any of that. I just remember being very confused when I came round after the paramedic administered me with the Naloxone.”

In 2011 the Take Home Naloxone (THN) Programme was introduced in Scotland by the Scottish government in response to the rising number of drug deaths, where opiate drugs were present, such as Heroin, Methadone, Buprenorphine and Oxycodone, as well as other illicit and prescribed opiate-based medications.

Now family members can access take-home kits, without consent from the person at risk of overdose.  Naloxone is only effective for an opiate overdose, However, in an overdose situation where it is unclear if opiates have been taken, Naloxone should be used.  It will not cause any harm, says NHS WI. 

As Scotland's drug Death numbers rise, (2019 - in excess of 1200 people, a 6% increase from 2018) the Stornoway-based NHS substance misuse service and justice services have joined to develop a Naloxone Peer volunteer programme covering Lewis and Harris.

Naloxone, when administered, begins working within 2-5 minutes. However, as it is a short acting drug with its effects lasting between 20-40 minutes, emergency medical help must be sought as those having overdosed can return to an overdose situation as the Naloxone wears off.

Mr A. continued, “I have struggled to accept that I am at risk of overdose, as I wrongly believed that was something that happened to people who injected drugs, and I didn’t inject. I now know that Using alone, along with my age, length of drug use history, physical health and my lowered tolerance, are all factors that can lead to an overdose. It’s not just about the quantity of drugs taken.”

A common misconception by many drug users, including Mr. A., is they assume if they buy drugs from the same source the drug purity is always the same, or similar.  However, no one can ever be sure what illegal drugs are cut with, whether this is with another opiate e.g. heroine or morphine, or what their actual strength is.

Ms B grew up knowing her relative used drugs.  Whilst she was unaware which drugs were being taken, she was aware of how their behaviour became “irrational and strange”. It was just something the relative did and it was not spoken about within their family.  

She said, “It’s not easy to talk about how the drug use of loved ones affects you, even to other family members who know what’s going on. For me, I was worried I may hurt my family by bringing up the conversation.

“The day of the overdose, I had been at work and decided to visit my relative on my way home. I noticed the window was open and I could hear the TV, so knew someone was in. I had a key for the flat, but not one to access the main door, and after I buzzed there was no answer. I remember thinking ‘I’ll just go home’, but then decided to buzz a neighbour to see if they would open the door, which they did.  Nothing felt out of the ordinary.

“I unlocked the flat door and saw him slumped over the couch face down.  His skin was a blue-purple colour, and he was cold to touch. I didn’t know then if he was breathing, but he then gave a strange gasp of breath sound. I panicked. I remember screaming and running from the property looking for help. I don’t remember exactly all the details, but when the ambulance arrived they injected him with Naloxone, and within minutes he was sitting up and disorientated.”  

Unfortunately, this is an all too common situation for the families of drug users and can have lasting consequences, such as feelings of guilt and blame, more so when there is a fatal outcome.

Coleen McLeod, NHS Western Isles Substance Misuse Community Psychiatric Nurse, explains “Near-fatal overdoses are continuing to rise in the Outer Hebrides, but the request from families for Naloxone kits has not.  

“Naloxone is a safe medication. It does not cause harm and it can save a life.  We need a more open approach and raise awareness of the availability of this medication within our communities, to ensure Naloxone reaches those who need it.”  

As part of these efforts, NHS Western Isles will shortly be launching its local Naloxone Peer Volunteer Programme within Lewis and Harris.  Its aim is to increase the availability of Naloxone within local communities where an overdose situation may occur, and to provide information and training on the symptoms of an overdose, and how individuals can appropriately respond.”

Volunteers to the Programme will be given support and additional training, which will allow them to directly supply Naloxone take-home kits to individuals they have trained in the community, who may witness or come into contact someone with an overdose.

Presently the local supply of Naloxone is available through many routes, including NHS and community substance misuse services, as well as from the Needle Exchange Pharmacy (offered through the K.J. MacDonald Pharmacy Ltd in Stornoway), and other support services across the islands.  

Ms B added, “The events of that night continue to impact on me every day. It’s difficult to relax and enjoy life when I feel he is my responsibility. However, following that night, it has been easier to discuss the subject with my family, and I also get support from friends.   Overdose and the effects on others is not spoken about openly in communities but I wish it was.  We need to have that conversation to end the stigma and shame.”

Meanwhile, Mr A. said, “I was lucky not to have died. But would I use drugs again... at this time I don’t want to, but I can’t say for sure. It’s difficult to turn away from a lifetime of drug use.  I’ve got a long road ahead of me, but feel with help, I can make positive changes, and have decided to take each day at a time.”  

For further information on the local Naloxone Peer Volunteer Programme, or where to access a Naloxone take-home kit, please telephone 01851 763305.